Alert archive / Hawaii / Winter Storm Warnings in 2014
Winter Storm Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this winter storm warning at Jan 28, 2014, 1:54 PM HST for Hawaii County, Hawaii. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 28, 2014, 1:54 PM HST (23:54 UTC)
- Expired
- Jan 29, 2014, 9:39 AM HST
- In force
- 20 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 11.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 323 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
180 WWHW40 PHFO 282354 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 154 PM HST TUE JAN 28 2014 ...WINTER WEATHER ADVISORY FOR BIG ISLAND SUMMITS... .DEEP MOISTURE WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE TO BRING THE THREAT OF HEAVY SNOW ACCUMULATIONS ON THE BIG ISLAND SUMMITS. HIZ028-291200- /O.UPG.PHFO.WW.Y.0002.000000T0000Z-140129T0400Z/ /O.NEW.PHFO.WS.W.0001.140128T2354Z-140129T2200Z/ BIG ISLAND SUMMITS- 154 PM HST TUE JAN 28 2014 ...WINTER STORM WARNING IN EFFECT UNTIL NOON HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL NOON HST WEDNESDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * LOCATIONS...FOR BIG ISLAND SUMMITS ABOVE 11000 FEET. * HAZARD TYPES...HEAVY SNOW. * ACCUMULATIONS...6 INCHES OF ADDITIONAL SNOW. * TIMING...THROUGH NOON ON WEDNESDAY. * IMPACTS...DANGEROUS DRIVING AND HIKING CONDITIONS DUE TO HEAVY AND DRIFTING SNOW. * WINDS...NORTHWEST 20 TO 25 MPH WITH LOCALIZED GUSTS TO 35 MPH. * TEMPERATURES...IN THE MID 30S. * VISIBILITIES...AS LOW AS 1 MILE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...OR ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ FOSTER
3 follow-up statements
940 WWHW40 PHFO 290125 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 325 PM HST TUE JAN 28 2014 ...WINTER STORM WARNING FOR BIG ISLAND SUMMITS... .DEEP MOISTURE WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE TO BRING THE THREAT OF HEAVY SNOW ACCUMULATIONS ON THE BIG ISLAND SUMMITS. HIZ028-291330- /O.CON.PHFO.WS.W.0001.000000T0000Z-140129T2200Z/ BIG ISLAND SUMMITS- 325 PM HST TUE JAN 28 2014 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON HST WEDNESDAY... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON HST WEDNESDAY. * LOCATIONS...FOR BIG ISLAND SUMMITS ABOVE 11000 FEET. * HAZARD TYPES...HEAVY SNOW. * ACCUMULATIONS....6 INCHES OF ADDITIONAL SNOW BY NOON WEDNESDAY. * TIMING...THROUGH NOON ON WEDNESDAY. * IMPACTS...DANGEROUS DRIVING AND HIKING CONDITIONS DUE TO HEAVY AND DRIFTING SNOW. * WINDS...NORTHEAST 20 TO 25 MPH WITH LOCALIZED GUSTS TO 35 MPH. * TEMPERATURES...IN THE LOWER 30S. * VISIBILITIES...AS LOW AS 1 MILE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...OR ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$ FOSTER
762 WWHW40 PHFO 291333 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 333 AM HST WED JAN 29 2014 ...WINTER STORM WARNING FOR BIG ISLAND SUMMITS... .DEEP MOISTURE COMBINED WITH AN UPPER LEVEL LOW WILL CONTINUE TO BRING THE THREAT OF HEAVY SNOW ACCUMULATIONS ON THE BIG ISLAND SUMMITS. HIZ028-292200- /O.CON.PHFO.WS.W.0001.000000T0000Z-140129T2200Z/ BIG ISLAND SUMMITS- 333 AM HST WED JAN 29 2014 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON HST TODAY... A WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON HST TODAY. * LOCATIONS...FOR BIG ISLAND SUMMITS ABOVE 11000 FEET. * HAZARD TYPES...HEAVY SNOW. * ACCUMULATIONS....AN ADDITIONAL ACCUMULATION OF ONE INCH OF SNOW IS EXPECTED....WITH TOTAL ACCUMULATIONS OF UP TO 6 INCHES. * TIMING...THROUGH NOON HST TODAY. * IMPACTS...DANGEROUS DRIVING AND HIKING CONDITIONS DUE TO HEAVY SNOW. * WINDS...EAST AROUND 10 TO 15 MPH. * TEMPERATURES...IN THE LOWER 30S. * VISIBILITIES...AS LOW AS 1 MILE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...OR ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE. && $$
946 WWHW40 PHFO 291939 WSWHFO URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 939 AM HST WED JAN 29 2014 ...WINTER STORM WARNING IS CANCELLED... HIZ028-292045- /O.CAN.PHFO.WS.W.0001.000000T0000Z-140129T2200Z/ BIG ISLAND SUMMITS- 939 AM HST WED JAN 29 2014 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WINTER STORM WARNING. WINTER STORM CONDITIONS AT THE BIG ISLAND SUMMITS HAVE EASED...AND THE WARNING IS THEREFORE CANCELLED. THERE WILL STILL BE A POTENTIAL FOR LIGHTER SNOW ACCUMULATIONS AND FLURRIES OVER THE NEXT THROUGH THURSDAY. $$ FOSTER
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Jan 28, 10:06 AM HST, 3 hours 48 minutes earlier.
Area forecast discussion, Jan 28, 10:06 AM HST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1006 AM HST TUE JAN 28 2014 .SYNOPSIS... MOISTURE ASSOCIATED WITH A REMNANT FRONT WILL LINGER ACROSS PORTIONS OF THE STATE THROUGH TONIGHT. A SHORTWAVE UPPER TROUGH WILL DESTABILIZE THE ATMOSPHERE...AND BRING A CHANCE OF THUNDERSTORMS AND THE POTENTIAL FOR LOCALLY HEAVY RAIN...MAINLY OVER WINDWARD AREAS OF MAUI COUNTY AND THE BIG ISLAND. HIGH PRESSURE PASSING NORTH OF THE ISLANDS DURING THE MIDDLE OF THE WEEK WILL SUPPORT A TRADE WIND WEATHER PATTERN...WITH PASSING CLOUDS AND SHOWERS FAVORING WINDWARD AREAS. ANOTHER FRONT IS EXPECTED TO APPROACH THE STATE BY NEXT WEEKEND WITH A WIND SHIFT TO THE SOUTH...AND A POTENTIAL INCREASE IN SHOWERS. && .DISCUSSION... INFRARED AND WATER VAPOR SATELLITE SHOW A SHORTWAVE UPPER TROUGH JUST TO THE WEST OF KAUAI TRANSVERSING OVER THE STATE THIS MORNING. LAYERED CLOUDS WITH SHOWERS AND EMBEDDED THUNDERSTORMS COVER THE EASTERN HALF OF THE STATE. A REMNANT FRONTAL BAND IS SITUATED ON TOP OF MAUI AND THE BIG ISLAND THIS MORNING WHICH WILL PROVIDE AMPLE MOISTURE FOR THE UPPER TROUGH TO WORK WITH TODAY. A MODERATE SURFACE HIGH CENTERED NORTHWEST OF KAUAI IS BRINGING LOCALLY STRONG NORTH-NORTHEAST SURFACE WINDS...AND FORCING THE LINGERING MOISTURE FROM THE REMNANT FRONT OVER ISLANDS OF MAUI COUNTY AND THE BIG ISLAND. THE GREATER FOCUS OF THE SHOWERS WILL BE ACROSS THE WINDWARD SIDES OF THESE ISLANDS. ON KAUAI AND OAHU...BROKEN LOW AND MIDLEVEL CLOUDS AND SCATTERED WINDWARD SHOWERS PREVAIL THIS MORNING. DRIER AIR TO THE NORTHWEST WILL MOVE OVER KAUAI LATER TODAY...AND OAHU TONIGHT. BREEZY WINDS ARE ALSO EXPECTED STATEWIDE THROUGH TONIGHT DUE TO THE TIGHT PRESSURE GRADIENT ALOFT AND NEAR THE SURFACE. EXPECTING WINDS TO REACH ADVISORY LEVELS ON LANAI AND THE BIG ISLAND SUMMITS FOR TODAY...PLEASE SEE NPWHFO ON OUR WEBSITE FOR MORE INFORMATION. WINDS ARE EXPECTED TO TAPER OFF WEDNESDAY AND WEDNESDAY NIGHT. THE SHORT TERM FORECAST DILEMMA CONTINUES TO HINGE ON THE INTERACTION BETWEEN THE LINGERING MOISTURE...THE APPROACHING SHORTWAVE...AND THE OROGRAPHIC FORCING SUPPLIED BY THE LOCALLY STRONG NORTH-NORTHEAST WINDS. HEAVY SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER THE BIG ISLAND AND MAUI DUE TO THE MOISTURE AND SHORTWAVE ALIGNMENT. THE VERTICAL DISTRIBUTION OF WINDS IS SUCH THAT THUNDERSTORMS THAT DO FORM COULD ORGANIZE TO BECOME STRONG...THUS THE MENTION OF GUSTY WINDS IN THE FORECAST ASSOCIATED WITH THE THUNDERSTORMS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE BIG ISLAND FOR THE HEAVY RAIN THREAT TODAY...WHILE A WINTER WEATHER ADVISORY IS IN EFFECT FOR UPPER ELEVATION SNOW ON THE BIG ISLAND. HIGH RESOLUTION MODEL PRECIPITATION MODELS SHOW MUCH OF THE PRECIPITATION STAYING OVER THE WINDWARD SIDE OF THE BIG ISLAND THROUGH WEDNESDAY MORNING. BOTH THE FLOOD WATCH AND WINTER WEATHER ADVISORY MAY NEED TO BE EXTENDED THROUGH THEN. BOTH THE GFS AND ECMWF SHOW THE SHORTWAVE SLIDING SOUTHEAST OF THE BIG ISLAND ON WEDNESDAY AND CUTTING OFF INTO A CLOSED LOW. ENHANCED TRADE WIND SHOWERS WILL CONTINUE ACROSS THE EASTERN HALF OF THE STATE ON WEDNESDAY. A MORE TYPICAL TRADE WIND WEATHER PATTERN WILL PREVAIL INTO THURSDAY...WITH SHOWERS POTENTIALLY A BIT MORE FREQUENT...ESPECIALLY OVER THE EAST END OF THE STATE. TRADE WINDS WILL BE SUPPORTED THROUGH THURSDAY BY A PAIR OF HIGHS THAT PASS WELL N OF THE ISLANDS. LOOKING TOWARD THE WEEKEND...MODELS ARE IN PRETTY GOOD AGREEMENT WITH ANOTHER FRONTAL SYSTEM APPROACHING THE ISLANDS ON FRIDAY...WITH WINDS SHIFTING TO THE SOUTHEAST AND SOUTH. THE EVOLUTION OF THIS FRONT REMAINS UNCERTAIN...BUT LATEST GUIDANCE STALLS THE BOUNDARY OVER THE ISLAND CHAIN THROUGH THE WEEKEND...WITH RELATIVELY LIGHT WINDS DEVELOPING. && .AVIATION... A NNE-SSW FRONT WILL REMAIN NEARLY STATIONARY SOUTHEAST OF THE BIG ISLAND WHILE A NNE-SSW TROUGH ALOFT NEAR KAUAI MOVES SE SLOWLY. A CLOUD BAND ASSOCIATED WITH THE FRONT WILL PRODUCE WIDESPREAD MVFR AND MT OBSC OVER MAUI AND THE BIG ISLAND AND ALSO LIGHT ICING. STRONG N WINDS ON THE W SIDE OF THE FRONT WILL PRODUCE LOW LEVEL TURB ON ALL ISLANDS AND THE TROUGH ALOFT WILL PRODUCE TURB BTN 100 AND FL200 NEAR THE BIG ISLAND. && .MARINE... A NORTH-NORTHWEST SWELL EXPECTED TO BUILD LATE TONIGHT AND PEAK ON WEDNESDAY...BRINGING ADVISORY LEVEL SURF ALONG NORTH FACING SHORES ON WEDNESDAY. SURF WILL LOWER WEDNESDAY EVENING AND NIGHT AND REMAIN BELOW ADVISORY LEVELS INTO THE WEEKEND. A LARGER NORTHWEST SWELL IS EXPECTED TO BRING ADVISORY LEVEL SURF TO EXPOSED NORTH AND WEST FACING SHORES BEGINNING LATE SUNDAY. A SMALL CRAFT ADVISORY IS POSTED FOR ALL HAWAIIAN WATERS...DUE TO THE COMBINATION OF WINDS AND SEAS. A FURTHER EXTENSION IN TIME IS POSSIBLE...ESPECIALLY FOR WINDY ZONES AROUND MAUI AND THE BIG ISLAND...AS TRADES MAY REMAIN LOCALLY BREEZY THROUGH THURSDAY. && .HFO WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 PM HST THIS EVENING FOR BIG ISLAND SUMMITS. FLASH FLOOD WATCH UNTIL 6 PM HST THIS EVENING FOR BIG ISLAND. WIND ADVISORY UNTIL 6 PM HST THIS EVENING FOR LANAI-BIG ISLAND SUMMITS. SMALL CRAFT ADVISORY UNTIL 6 PM HST WEDNESDAY FOR ALL HAWAIIAN WATERS- && DISCUSSION/MARINE...FOSTER AVIATION...DONALDSON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 27, 3:32 PM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 16 hr |
| Jan 27, 9:04 PM HST | Areal Flood Advisory | HFO | Hawaii | 7 hr |
| Jan 28, 3:17 AM HST | Winter Weather Advisory | HFO | Hawaii | 11 hr |
| Jan 28, 3:24 AM HST | Flash Flood Watch | HFO | Hawaii, Kalawao | 49 hr |
| Jan 28, 3:34 AM HST | Wind Advisory | HFO | Hawaii, Kalawao | 24 hr |
Nearby
Winter Storm Warnings in Hawaii, 2014Every winter storm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.